This information is for people who may need to give a
person with diabetes an injection of
glucagon during a low blood sugar emergency.
Giving a glucagon injection is similar to giving insulin. If possible, practice giving your partner or child an insulin injection at least once
a month so you will be more ready if you need to give someone glucagon in an
Glucagon has to be given immediately after it is prepared-it cannot be prepared
ahead of time. Always check the expiration date on the kit.
Keep information on how to give glucagon with the glucagon medicine, and
review these steps often.
Any time a person who has diabetes gets glucagon, he or she
should talk to a doctor to try to find out what caused the low blood sugar
episode. Possible causes include too much insulin, a missed meal, insulin injected into a blood vessel, an illness other than diabetes, liver or kidney damage, a new medicine, or exercise.
Health Tools help you make wise health decisions or take action to improve your health.
ByHealthwise StaffPrimary Medical ReviewerE. Gregory Thompson, MD - Internal MedicineKathleen Romito, MD - Family MedicineAdam Husney, MD - Family MedicineSpecialist Medical ReviewerDavid C.W. Lau, MD, PhD, FRCPC - Endocrinology
Current as ofMarch 13, 2017
Current as of:
March 13, 2017
E. Gregory Thompson, MD - Internal Medicine & Kathleen Romito, MD - Family Medicine & Adam Husney, MD - Family Medicine & David C.W. Lau, MD, PhD, FRCPC - Endocrinology
To learn more about Healthwise, visit Healthwise.org.
© 1995-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Last modified on: 8 September 2017